Join 3,557 readers in helping fund MetaFilter (Hide)


Share your experiences of stopping taking lithium?
November 5, 2011 1:00 PM   Subscribe

I'm gradually coming off Lithium, having been on it few years, and I'm looking for experiences/warnings about what to expect.

My psychiatrist is fine with this, and I'm being monitored by them, I'm just wondering if there are any things that they might not warn me about. I had a nasty experience trying to come off SSRIs a while back and I'm keen not to have have the same again with Lithium.

I'm happy to hear anyone's experiences (happy for this to be a coming-off-lithium general discussion), but my particular circumstance is that I'm on lithium for depression rather than bipolar, and will be staying on an SSRI. Anything particular to that is extra useful. Thanks!
posted by anonymous to Health & Fitness (2 answers total)
 
I'm on 750mg of lithium (unable to take more due to strong hand tremors, and so supplemented by lamotrigine and three others). I skew strongly toward dangerous manias, but last winter I was in a pretty severe depressive state and decided in my infinite clouded wisdom that I would self "un-medicate", my logic being that if I took less lithium then I would get to have a manic state instead, which seemed preferable at the time. I started by dropping down to 600mg, but I became so exceptionally and miserably irritable that I eventually started taking my full dose again. Since I'm bipolar and I was in a depression and did this without the approval of a psychiatrist, I'm not sure that this helps, but for me the main side effect was extreme irritability, FWIW.

I know where you're coming from, wanting to be prepared for the worst possible symptoms, having come off of a whole host of SSRIs in the past myself, but I think in your case-- being under supervision and with the permission of your psychiatrist, you would do well not to worry too much about potential symptoms and instead monitor yourself for any discomfort and unusual thoughts/behavior, and report them to your psychiatrist if and as they manifest. Not knowing your dosage or how gradually you are decreasing, it's all very tough to say-- but it's not like SSRIs, and worrying too much about what could happen isn't really necessary in your case, and probably not helpful either.
posted by mireille at 3:06 PM on November 5, 2011


Have you already checked out what people have said on CrazyMeds? On the DBSA forums people talk about headaches a lot, and that's all I really remember. I'm chronically dehydrated so they won't put me on Lithium, or I'd probably have something more helpful to say.
posted by Fee Phi Faux Phumb I Smell t'Socks o' a Puppetman! at 7:41 PM on November 5, 2011


« Older Why am I almost always trembli...   |  Where in the DC area can I sel... Newer »
This thread is closed to new comments.